From the Icahn School of Medicine at Mount Sinai, New York, New York.
Dr. Weinberg emphasizes the importance of taking the medication history when evaluating psoriasis patients. He explains there are several classes of medications that can induce or exacerbate psoriasis. Dr. Weinberg reviews the mechanisms by which some of these drugs can worsen psoriasis and notes that there are 2 potential reactions: drug-induced psoriasis, in which discontinuation of the drug stops further progression of the disease, and drug-aggravated psoriasis, which progresses even after discontinuation of the drug. Dr. Weinberg advises that medications known to exacerbate psoriasis should be avoided in this patient population. If these medications cannot be discontinued for health reasons, he recommends that patients should be closely monitored with the understanding that these drugs can exacerbate the disease, in which case appropriate action should be taken.
For more information, access Dr. Weinberg's editorial from the September 2014 issue, "Under Pressure."